MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ4 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ4 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71421214
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Hypersensitivity/Allergic reaction (1907); Inflammation (1932); Discomfort (2330); Eczema (4547); Implant Pain (4561)
Date of Event 02/05/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a left tka surgery had been performed on (b)(6) 2023, a patient has been experiencing adverse reactions with the oxinium implants, reporting eczema and allergy-like symptom.The patient claims to have pain and discomfort.All investigations-mr, infection markers, ct scans for malrotation are clear.The ige is raised as marker for allergies.Nevertheless, the patient continues to experience inflammation and severe discomfort even after treatment with nsaids, anti-inflammatories, and a short course of steroids.Healthwise, patient's current health status is ok.Surgeon is potentially considering revision of the oxinium implants.
 
Additional Manufacturer Narrative
H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the legion ps oxin fem sz4 rt.Therefore, no investigation is deemed for the other devices.Given the nature of the alleged incident, the device could not be returned for evaluation therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the provided bilateral x-ray imaging dated (b)(6) 2024 appears to show bilateral total knee arthroplasty with scant cement and possible radiolucency under the medial left tibial baseplate; however, this cannot be confirmed based on the limited imaging provided.The images do not appear to indicate loosening.Based on the documentation provided, the clinical root cause of the suspected reaction to zirconium could not be definitively concluded.However, consistent findings from provided labelling from all of the cases involved use of competitor biomaterial (bone cement), same surgeon, and facility, although s+n implant choice selection/combinations vary.Therefore, an undiagnosed immunodeficiency or hypersensitivity and/or allergy to one of the materials in the cement and/or prosthetic components cannot be ruled out as a possible contributing factor.Additional factors that could contribute to the reported event include traumatic injury and/or patient condition.The patient impact includes the reported onset of eczema, allergy-like symptoms with pain, inflammation, and severe discomfort post oxinium total knee arthroplasty with an elevated immunoglobulin e, medications, and battery of diagnostic testing.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that although rare, metal sensitivity or allergic reactions in patients following joint replacement have been reported as potential adverse events.Also, warnings and precautions states that the patient should be warned of surgical risks and made aware of possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION PS OXIN FEM SZ4 LT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19589022
Report Number1020279-2024-01220
Device Sequence Number20652913
Product Code JWH
UDI-Device Identifier00885556029121
UDI-Public00885556029121
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K043440
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71421214
Device Lot Number23AM00210
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/01/2024
Supplement Date Received by Manufacturer08/08/2024
Initial Report FDA Received Date06/21/2024
Supplement Report FDA Received Date08/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420164/23BB00258/GNS II CMT TIB SIZE 3 LEFT.; 71453212/23AT71257/LGN PS HIGH FLEX XLPE SZ 3-4 11.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexFemale